Alert archive / Vermont / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 29, NWS Burlington, VT

July 17, 1997Orange County, Washington County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 17, 1997, 8:43 PM EDT for Orange County, Washington County, Vermont. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 1997, 8:43 PM EDT (00:43 UTC)
Expired
Jul 17, 1997, 9:45 PM EDT
In force
62 min
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Orange County, VT, Washington County, VT

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 4:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 1997-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 1997-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 180046 RRA
SVRBTV
VTC017-023-180145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
843 PM EDT THU JUL 17 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  945 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL VERMONT
 
   ...ORANGE COUNTY
 
IN NORTH CENTRAL VERMONT
 
   ...WASHINGTON COUNTY
 
AT 840 PM DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS NEAR
MIDDLESEX. THIS STORM WILL AFFECT THE CITIES OF MONTPELIER...BARRE...
NORTHFIELD AND WILLIAMSTOWN THROUGH 9 PM.
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND 
IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SAFE
INDOOR SHELTER. STAY AWAY FROM WINDOWS...DOORS...AND OUTSIDE WALLS.
 
TARDY/KJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 8:24 PM EDT, 19 minutes earlier.

Area forecast discussion, Jul 17, 8:24 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
815 PM EDT THU JUL 17 1997

SEVERE TSTM WATCH IN EFFECT FOR FA UNTIL 10 PM.

CRNTLY (00Z)...A LINE OF SEVERE TSTMS WAS PASSING THRU
WASHINGTON/ERN CHITTENDEN AND ADDISON CTYS WITH SOME PRECEDING
CELLS IN ADDISON CTY.  IMMEDIATELY THEREAFTER...CLRG SKIES ON THE
HORIZON.  THEREFORE...WUD SUSPECT NY PTNS OF WATCH TO BE
DISCONTINUED WITHIN THE HOUR.  IN VT...TSTMS WL LKLY NOT EXIT ERN VT
BTWN 9-10 PM.

MOST TSTM ACTVTY FAST MOVING WITH NO CRNT EVIDENCE OF TRAINING AND
ON OUTSKIRTS OF AREA IMPACTED BY ERLR FLOODING THIS WEEK.  NO
EVIDENCE OF ANY RENEWED FLOODING...BUT WL KEEP AN EYE FOR THIS
SENSITIVE AREA AS A QUICK INCH OR MORE POSSIBLE.

THIS LINE SHLD BE THE LAST HURRAH FOR AWHILE UNTIL MORE ACTVTY ASSOC
WITH COLD FRNT IN ONTARIO APPROACHES FA AFT MIDNIGHT.

CRNT FCST HAS WORDING OF SHOWERS/TSTMS UNTIL MIDNIGHT BUT BASED ON
ACTVTY IN ONTARIO...WUD THINK MORE SHOWERnS BFR DAYBREAK AND SHLD
LEAVE IN FCST.

ALY...MAY HAVE MORE INPUT CLOSER TO ISSUANCE TIME AFT SVR WX THREAT
EXITS.

KCXX HAS BEEN UP LESS THAN AN HOUR SO NO PCPN PRODUCTS ATTM.

SLW

In the hours before

Special weather statement, Jul 17, 4:27 PM EDT, 4 hours 16 minutes before
NYZ026>031-034-035-VTZ001>012-180230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
427 PM EDT THU JUL 17 1997

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR ALL OF NORTHERN NEW YORK AND ALL OF VERMONT UNTIL 10 PM
EDT THIS EVENING...

THUNDERSTORMS EXTENDING FROM EASTERN ONTARIO TO NORTHWESTERN VERMONT
WILL CONTINUE TO DEVELOP AND MOVE EAST-SOUTHEASTWARD THROUGH THE
WATCH AREA THIS AFTERNOON AND EVENING.

THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL...DAMAGING WINDS...AND TORRENTIAL RAINFALL THAT COULD PRODUCE
FLOODING.

IF THREATENING CONDITIONS DEVELOP BE PREPARED TO MOVE INSIDE TO
AVOID WIND AND HAIL.  IF HEAVY RAINS PERSIST...BE PREPARED TO MOVE
TO HIGHER GROUND.  SATURATED GROUND FROM RECENT FLOODING IN PORTIONS
OF NORTHERN VERMONT MAKE THAT AREA PARTICULARLY VULNERABLE
TO A REDEVELOPMENT OF FLOODING CONDITIONS.

STAY TUNED TO MEDIA OUTLETS OR NOAA WEATHER RADIO FOR FURTHER
STATEMENTS AND ANY POSSIBLE WARNINGS AS ISSUED BY THE NATIONAL
WEATHER SERVICE IN BURLINGTON.

BELL
Special weather statement, Jul 17, 4:29 PM EDT, 4 hours 14 minutes before
NYZ026>031-034-035-VTZ001>012-180230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
427 PM EDT THU JUL 17 1997

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR ALL OF NORTHERN NEW YORK AND ALL OF VERMONT UNTIL 10 PM
EDT THIS EVENING...

THUNDERSTORMS EXTENDING FROM EASTERN ONTARIO TO NORTHWESTERN VERMONT
WILL CONTINUE TO DEVELOP AND MOVE EAST-SOUTHEASTWARD THROUGH THE
WATCH AREA THIS AFTERNOON AND EVENING.

THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL...DAMAGING WINDS...AND TORRENTIAL RAINFALL THAT COULD PRODUCE
FLOODING.

IF THREATENING CONDITIONS DEVELOP BE PREPARED TO MOVE INSIDE TO
AVOID WIND AND HAIL.  IF HEAVY RAINS PERSIST...BE PREPARED TO MOVE
TO HIGHER GROUND.  SATURATED GROUND FROM RECENT FLOODING IN PORTIONS
OF NORTHERN VERMONT MAKE THAT AREA PARTICULARLY VULNERABLE
TO A REDEVELOPMENT OF FLOODING CONDITIONS.

STAY TUNED TO MEDIA OUTLETS OR NOAA WEATHER RADIO FOR FURTHER
STATEMENTS AND ANY POSSIBLE WARNINGS AS ISSUED BY THE NATIONAL
WEATHER SERVICE IN BURLINGTON.

BELL
Local storm report, Jul 17, 6:32 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
632 PM EDT THU JUL 17 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    MASSENA ARPT              NY   58 MPH TSTM GUST
07/17/97   ST LAWRENCE                    WIND REPORTED AT RICHARDS
                                          FIELD AIRPORT

0510 PM    MADRID                    NY   WIND DAMAGE
07/17/97   ST LAWRENCE                    LARGE TREES DOWNED BY
                                          WIND.

0535 PM    MILTON                    VT   WIND DAMAGE
07/17/97   CHITTENDEN                     LARGE TREES DOWN ON HOUSES
                                          AND PORCH ROOF BLOWN OFF.
                                          POWER LINES DOWN.
Local storm report, Jul 17, 6:35 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
632 PM EDT THU JUL 17 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    MASSENA ARPT              NY   58 MPH TSTM GUST
07/17/97   ST LAWRENCE                    WIND REPORTED AT RICHARDS
                                          FIELD AIRPORT

0510 PM    MADRID                    NY   WIND DAMAGE
07/17/97   ST LAWRENCE                    LARGE TREES DOWNED BY
                                          WIND.

0535 PM    MILTON                    VT   WIND DAMAGE
07/17/97   CHITTENDEN                     LARGE TREES DOWN ON HOUSES
                                          AND PORCH ROOF BLOWN OFF.
                                          POWER LINES DOWN.
Local storm report, Jul 17, 7:48 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
748 PM EDT THU JUL 17 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    MASSENA ARPT              NY   58 MPH TSTM GUST
07/17/97   ST LAWRENCE                    WIND REPORTED AT RICHARDS
                                          FIELD AIRPORT

0510 PM    MADRID                    NY   WIND DAMAGE
07/17/97   ST LAWRENCE                    LARGE TREES DOWNED BY
                                          WIND.

0535 PM    MILTON                    VT   WIND DAMAGE
07/17/97   CHITTENDEN                     LARGE TREES DOWN ON HOUSES
                                          AND PORCH ROOF BLOWN OFF.
                                          POWER LINES DOWN.

0610 PM    WINDSOR                   VT   60 MPH TSTM GUST
07/17/97   WINDSOR                        LARGE TREES DOWN.  WIND
                                          ESTIMATED 50-70 MPH BY
                                          POLICE.
Local storm report, Jul 17, 7:50 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
748 PM EDT THU JUL 17 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    MASSENA ARPT              NY   58 MPH TSTM GUST
07/17/97   ST LAWRENCE                    WIND REPORTED AT RICHARDS
                                          FIELD AIRPORT

0510 PM    MADRID                    NY   WIND DAMAGE
07/17/97   ST LAWRENCE                    LARGE TREES DOWNED BY
                                          WIND.

0535 PM    MILTON                    VT   WIND DAMAGE
07/17/97   CHITTENDEN                     LARGE TREES DOWN ON HOUSES
                                          AND PORCH ROOF BLOWN OFF.
                                          POWER LINES DOWN.

0610 PM    WINDSOR                   VT   60 MPH TSTM GUST
07/17/97   WINDSOR                        LARGE TREES DOWN.  WIND
                                          ESTIMATED 50-70 MPH BY
                                          POLICE.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:36 AM EDTSevere Thunderstorm WarningBTVAddison, Chittenden54 min
Jul 18, 2:01 AM EDTSevere Thunderstorm WarningBTVWashington59 min
Jul 18, 2:35 AM EDTSevere Thunderstorm WarningBTVOrange55 min
Jul 18, 4:40 PM EDTSevere Thunderstorm WarningBTVOrange20 min

Nearby

Severe Thunderstorm Warnings in Vermont, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.